Safety Alerts & Recalls

What does this mean?

Using high doses ibuprofen and other NSAIDs increases your risk for internal bleeding, including stomach bleeding. People sometimes take more ibuprofen than the labeling recommends. Others unknowingly take multiple products containing ibuprofen, naproxen, or aspirin at the same time. The risk for stomach bleeding may increase further in people who use ibuprofen and who are also taking blood-thinning drugs (anticoagulants such as warfarin), steroids, COX-2 Inhibitors such as celecoxib (Celebrex) or other OTC and prescription NSAIDs like aspirin, diclofenac (Voltaren), etodolac (Lodine), indomethacin (Indocin), meloxicam (Mobic), nabumetone (Relafen), naproxen (Aleve), oxaprozin (Daypro), piroxicam (Feldene), sulindac (Clinoril). Alcohol use can also increase the risk for stomach bleeding with ibuprofen use.

When using pain relievers, fever reducers, or cough and cold medications, please read the labeling and directions closely so you know what the product contains and how to use the product correctly. The revised labeling will help you better identify which over-the-counter products contain aspirin, ibuprofen, or naproxen. If you are taking other medications that may increase your risk of stomach bleeding, please talk to your doctor or pharmacist before you use OTC pain relievers, fever reducers or cough and cold medication. If you have questions about your risk of side effects from OTC pain relievers, fever reducers or cough and cold medications or other general questions about using these products, please talk to your doctor or pharmacist.

FDA Requires Additional Labeling for Over-the-Counter Pain Relievers and Fever Reducers

The Food and Drug Administration announced it will require manufacturers of over-the-counter (OTC) pain relievers, fever reducers and other cough and cold medications that contain non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (the active ingredient in Advil, Motrin and other Brands), aspirin (Bayer Aspirin and other Brands) and naproxen (the active ingredient in Aleve and other Brands) to revise their labeling to include warnings about potential safety risks, such as internal bleeding, associated with the use of these popular drugs.

For more information, please visit: more information here

Source: FDA
Publication Date: 2009-04-30
Last Updated: 2009-12-05

Visit the medication page for the following drugs:

Share your story Share your story! Tell us how MediGuard has helped you or someone you love. Mobile graphic Download the MediGuard Mobile App to manage your prescription and over-the-counter medications, for free. Registration Info Taking multiple medications puts you at risk for possible drug-drug interactions Registration Info Monitor the medical treatment of you and your loved ones.